(RxWiki News) Long-lasting sexual and mental health complications may be caused by class of commonly used drugs found in hair loss medications and the treatment of urinary problems in men with an enlarged prostate. Complications can lead to erectile dysfunction, depression, and a reduced sex drive.
According to a team of researchers led by Abdulmaged M. Traish, M.B.A., Ph.D., from Boston University School of Medicine, the research also revealed that these side effects may affect men even after they have stopped taking the drugs.
dailyRx Insight: These medications may cause side effects; go ask your doctor.
After looking at data from various clinical studies, Dr. Traish and colleagues found that dutasteride (Avodart®) and finasteride (Proscar® and Propecia®) reduced the sex drive in 4.2 percent of men. The drugs also caused a reduction in ejaculation and semen volume. Some patients also experienced depression.
In light of these side effects, says Dr. Traish, patients and doctors should weigh the benefits against the risks before starting to take these drugs.
As the use of dutasteride and finasteride is growing, more research is necessary to get a better understanding of what is causing these side effects, says Dr. Irwin Goldstein, editor-in-chief of The Journal of Sexual Medicine, the journal in which Dr. Traish's study is published.